MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH 11MM PRESS FIT BOWED STEM 150; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH 11MM PRESS FIT BOWED STEM 150; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 6495-5-211
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's distal femur was revised due to the distal stem breaking at the junction of the implant and bone.Rep confirmed there was no periprosthetic fracture.Patient was revised to a larger stem.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a gmrs stem was reported.The event was confirmed through material analysis of the returned device.Method & results: product evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 04 (b)(6) 2019 which indicated: the stem was returned fractured.The part was examined with the aid of a stereo microscope at magnifications up to 50x.The fracture occurred approximately six inches from the proximal tip adjacent to the radius base of the distal collar.Biological material was adhered to the proximal stem.Marco features including beach marks are visible on the device.Macroscopic analysis of the fracture surface indicated that the fracture origin was located within the plasma spray region of stem.A material analysis has been performed.The report concluded: the stem fractured in fatigue.The fracture origin of the stem was adjacent to the radius base of the distal collar; within the plasma sprayed region.Eds showed that the stem was consistent with astm f136 alloy and the plasma spray was consistent with astm f1580 alloy - unalloyed titanium powder.Based on the given information, no identifiable material or manufacturing discrepancies were observed on the surfaces examined.-clinician review:a review of the provided medical records by a clinical consultant revealed: x-ray printouts, all undated and unlabeled, include an ap and lateral of the right distal femur and one ct cut, all consistent with an osteosarcoma of the distal right femur.Another ap and lateral of the right distal femur demonstrates a modular distal femoral replacement with three modular segments, an uncemented stem, and one cerclage cable approximately 6-centimeters proximal to the cut end of the femur and attached to the cemented hinged knee.Skin staples are in situ and the components are in nominal position.There are eight views of the right femur with remodeling of bone with fusiform cortical thickening consistent with a well-fixed stem with the previously described implants in situ and no skin staples noted.One ap and one lateral of the right distal femur demonstrating a transverse displaced fracture of the prosthetic stem at the stem/bone junction with the modular femoral replacement is noted.There is another ap and lateral of the right distal femur with an intact, thicker femoral stem in situ with the same distal femoral replacement, skin staples in situ, and the components in nominal position.There is no clinical or past medical history, no patient demographics, no operative reports, and no examination of the explanted components available.In this young, male patient, salvage surgery as an alternative to a major amputation apparently resulted in a four-year, eight-month survivorship before an inevitable fatigue fracture occurred at the base of the well-fixed stem, which cyclically loaded with a large lever arm of the distal femoral replacement attached to a constrained hinged knee.As the young patient grew, and was active, the fracture was inevitable and treated with revision to a thicker stem.Examination of the fracture surfaces of the explanted stem would confirm this mechanism and rule out factors associated with manufacturing or implant material problems.-product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: based on the medical review, in this young, male patient, salvage surgery as an alternative to a major amputation apparently resulted in a four-year, eight-month survivorship before an inevitable fatigue fracture occurred at the base of the well-fixed stem, which cyclically loaded with a large lever arm of the distal femoral replacement attached to a constrained hinged knee.As the young patient grew, and was active, the fracture was inevitable and treated with revision to a thicker stem.Examination of the fracture surfaces of the explanted stem confirmed that the stem fractured in fatigue and no identifiable material or manufacturing discrepancies were observed on the surfaces examined.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
11MM PRESS FIT BOWED STEM 150
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8570187
Report Number0002249697-2019-01819
Device Sequence Number2294100
Product Code LZO
UDI-Device Identifier07613327033656
UDI-Public07613327033656
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K031217
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue Number6495-5-211
Device Lot Number130127B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Initial Date Received by Manufacturer 04/03/2019
Supplement Date Received by Manufacturer08/20/2019
Initial Report FDA Received Date05/01/2019
Supplement Report FDA Received Date09/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age19 YR